MAUDE Adverse Event Report: BARD ACCESS SYSTEMS 55 CM 6 FR DL POWER PICC WITH SAFETY MI IN BASIC; PERCUTANEOUS, IMPLANTED, LONG TERM INTRAVASCULAR CATHETER

BARD ACCESS SYSTEMS 55 CM 6 FR DL POWER PICC WITH SAFETY MI IN BASIC; PERCUTANEOUS, IMPLANTED, LONG TERM INTRAVASCULAR CATHETER
Model Number N/A
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 05/18/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.The device has not been returned to the manufacturer, at this time, for evaluation.A lot history review (lhr) of rezj1340 showed no other similar product complaint(s) from this lot number.Device not returned, at this time.
 
Event or Problem Description
It was reported that the picc was placed successfully, but while removing the catheter the guidewire would not pull back.The healthcare professional used physiological serum and tried to pull the guidewire, but noted that the wire was thin and was going to break.It was decided to remove the catheter as the wire could break and migrate to the patient blood stream.No patient injury was reported.
 
Additional Manufacturer Narrative
The following were reviewed as part of this investigation: patient severity, frequency analysis, applicable previous investigation(s), sample (if available), applicable fmea documents, labeling, and applicable manufacture records.Based on a review of this information, the following was concluded: the complaint of an unraveled stylet is confirmed and was determined to be use related.One 50 cm nitinol guidewire, one 6 fr dual lumen powerpicc, and one t-lock and stylet assembly with red hang tag were returned for evaluation.An initial visual observation showed the stylet was returned outside of the catheter and the t-lock was positioned approximately 27 cm distal to the black handle.The stylet was observed to be unraveled at several locations along its length and at the location of the most severe unraveling, the outer coiled wire was observed to be tangled on itself and the core wire was observed to be broken.A microscopic observation revealed the weld tip of the guidewire was intact and undamaged.A slight bend was observed in the distal end of the guidewire, approximately 2.5 cm from the weld tip.Use residue was observed on the stylet.The fracture surface of the core wire of the stylet was observed to be angled and granular in texture, which is typical of a tensile failure.This evidence, along with the unraveling of the outer coil wire, suggests that the stylet was broken due to excessive removal force.As a note, the product ifu states: ¿attach prefilled syringe to the luer attachment on the t-lock extension set and flush catheter with sterile normal saline¿ in order to pre-flush the catheter and wet the stylet.The ifu also states: ¿slowly remove the t-lock and stylet, as a unit.Do not remove stylet through t-lock.Caution: never use force to remove the stylet.Resistance can damage the catheter.If resistance or bunching of the catheter is observed, stop stylet withdrawal and allow the catheter to return to normal shape.Withdraw both the catheter and stylet together approximately 2 cm and reattempt stylet removal.Repeat this procedure until the stylet is easily removed.Once the stylet is out, advance the catheter into the desired position.¿.
 
Event or Problem Description

Brand Name
55 CM 6 FR DL POWER PICC WITH SAFETY MI IN BASIC
Common Device Name
PERCUTANEOUS, IMPLANTED, LONG TERM INTRAVASCULAR CATHETER
Manufacturer (Section D)
BARD ACCESS SYSTEMS
605 n. 5600 w.
salt lake city UT 84116
MDR Report Key6657742
Report Number3006260740-2017-00879
Device Sequence Number11147707
Product Code LJS
UDI-Device Identifier00801741027994
UDI-Public(01)00801741027994(17)181028(10)REZJ1340
Combination Product (Y/N)N
Initial Reporter CountryBR
PMA/510(K) Number
K050931
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Initial Reporter Occupation Health Professional
Type of Report Initial,Followup
Report Date (Section B) 10/04/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/28/2018
Device Model NumberN/A
Device Catalogue Number3276118
Device Lot NumberREZJ1340
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/10/2017
Initial Date Received by Manufacturer Not provided
Supplement Date Received by Manufacturer09/14/2017
Initial Report FDA Received Date06/21/2017
Supplement Report FDA Received Date10/04/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age78 YR
Patient Weight126